Texas, 2022High Wind in Texas, January 17 to 18, 2022
January 17 to 18, 2022 · NWS MAF · 2 events in 2 counties and zones
S. longwave trough brought southwesterly high winds to the Guadalupe and Delaware Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough embedded inside a broad Central U.S. longwave trough brought southwesterly high winds to the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 17, 5:37 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jan 17, 5:37 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
537 PM CST Mon Jan 17 2022
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 535 PM CST Mon Jan 17 2022
VFR continues through the period. Westerly winds will increase by
afternoon with gust near 30 kts possible.
&&
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 230 PM CST Mon Jan 17 2022
Highs will remain on the warm side for SE NM and West TX under a
modest mid-level ridge presence over the southern plains. Highs will
generally be in the 60s with 70s popping up along the I-10 corridor
down to the Rio Grande valley. Progressive shortwave off the Baja
coast will haul eastward with a flattening of the ridge and
increased zonal flow for Tuesday. A 700mb height gradient indicates
a windier setup for tomorrow with a modest mid-level jet max
cruising over the area beginning tomorrow afternoon. Given the
magnitude of the jet and favorable mixing, areas within the
Guadalupe's and Delaware's will be favorable for a period of high
winds during peak diurnal mixing. Previous high wind watch has been
upgraded to a warning as a result of the favorable conditions.
Elsewhere, expect windy conditions out of the W/SW pretty much
areawide tomorrow with borderline advisory criteria speeds over the
NW portion of the forecast area. Coupled with dry RHs and critically
dry fuels, a near-critical to critical fire weather threat will
exist during the afternoon time frame for the northern 1/3rd of the
region (See fire weather disco below).
Winds will decay after sunset with the loss of deep layer mixing,
but not before the prime down-sloping component of the winds help
bump temps into the 70s for a majority of the region. Given the
forecasted positioning of the low-level thermal ridge, the eastern
Permian Basin down to the Lower Trans-Pecos will trend the warmest
tomorrow with avg 15-20 degrees above-normal for the corridor. Lows
will be on the mild side overnight due to persistently warm boundary
layer temps and southerly winds keeping temps above the freezing
mark for basically everyone, except Marfa/Tatum due to better
decoupling factors. Cold front will flirt with the northern tier of
the forecast area by the end of the short term cycle.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 230 PM CST Mon Jan 17 2022
On Wednesday a broad trough with embedded shortwaves will stretch
from the Panhandle westward to CA. The back of this trough will
move into AZ and NM Wednesday night and Thursday with the tail of
the trough moving south into Mexico Friday. A stronger trough will
move down across the Rockies Friday developing a cut off low over AZ
Friday night that moves into Nrn Mexico Saturday.
Very cold air coming as an Arctic front hits Wednesday afternoon
with a gusty N wind... have bumped up wind speeds slightly and
lowered high temps a bit. Temps will be falling through the
afternoon Wednesday with highs in the 40s north... 50s central...
with 60s and 70s south of the Pecos. Lows Thursday morning and
Friday morning down into the teens across the north with 20s central
and 30s farther south. These low temps combined with a NE wind will
result in low chill factors down into the single digits north of a
HOB to BPG line Thursday morning. Highs Thursday only warm to the
30s and 40s... warming into the 40s and 50s Friday and Saturday.
Temps finally warm back to near normal Monday.
Do have a chance of precipitation starting Wednesday and continuing
through Thursday night. To be clear expecting only low precip
totals of anything that falls but could get some snow... may be more
flurries. Thursday morning looks to be the best chance of snow and
expecting little to no accumulation except for the higher elevations.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 41 75 43 50 / 0 0 0 0
Carlsbad 43 70 41 57 / 0 0 0 0
Dryden 40 78 48 72 / 0 0 0 0
Fort Stockton 46 75 47 62 / 0 0 0 0
Guadalupe Pass 42 59 41 52 / 0 0 0 0
Hobbs 37 70 38 47 / 0 0 0 0
Marfa 32 67 35 59 / 0 0 0 0
Midland Intl Airport 38 74 44 52 / 0 0 0 0
Odessa 42 73 45 53 / 0 0 0 0
Wink 38 73 41 59 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Andrews-Borden-Dawson-Ector-Gaines-Glasscock-
Howard-Loving-Martin-Midland-Mitchell-Scurry-Ward-Winkler.
High Wind Warning from noon CST /11 AM MST/ to 8 PM CST /7 PM
MST/ Tuesday for Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
NM...Fire Weather Watch from Tuesday morning through Tuesday
afternoon for Chaves Plains-Eddy Plains-Lea.
High Wind Warning from 11 AM to 7 PM MST Tuesday for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...87
LONG TERM....72
AVIATION...29Hazardous weather outlook, Jan 17, 2:29 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
229 PM CST Mon Jan 17 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-182030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
229 PM CST Mon Jan 17 2022 /129 PM MST Mon Jan 17 2022/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
High Wind Warning in effect for the Guadalupe and Delaware mountains
Tuesday afternoon for a strong westerly wind.
Near critical fire weather conditions are expected for Southeast New
Mexico and portions of the Permian Basin Tuesday afternoon. A Fire
Weather Watch remains in effect.
Be prepared for bitter cold wind chills down into the single digits
and teens Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- January 17, 7:12 PM CST to January 18, 2:10 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- January 18, 2:38 AM CST to 7:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Coastal Flood in Maine, January 17, 2022$520,000 · 3 events
- Coastal Flood in New Hampshire, January 17, 2022$500,000 · 1 event
- Winter Weather in Indiana, January 17, 202221 events
- Winter Storm in New Hampshire, January 17, 202211 events
- Winter Storm in New York, January 17, 20229 events
- Winter Storm in Maine, January 17, 20229 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 17, 202260 kt wind · 7 events
- Winter Weather in Ohio, January 17, 20227 events
- Winter Weather in Michigan, January 17, 20225 events
- High Wind and Strong Wind in Rhode Island, January 17, 2022$3,000 · 54 kt wind · 4 events
- Winter Storm in Vermont, January 17, 20223 events
- High Wind in Maine, January 17, 202257 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005272, 1005270.